Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2008, 8:09 PM MDT for Weld County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2008, 8:09 PM MDT (02:09 UTC)
- Expired
- Jul 24, 2008, 8:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 250209 SVRBOU COC123-250245- /O.NEW.KBOU.SV.W.0103.080725T0209Z-080725T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 809 PM MDT THU JUL 24 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 845 PM MDT * AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LA SALLE...OR 6 MILES SOUTH OF GREELEY...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATTEVILLE...MILTON RESERVOIR...MILLIKEN...LA SALLE...GILCREST... EVANS AND GREELEY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4024 10450 4015 10479 4040 10489 4048 10463 TIME...MOT...LOC 0209Z 100DEG 254KT 4037 10500 $$ RPK
2 follow-up statements
000
WWUS55 KBOU 250224
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
824 PM MDT THU JUL 24 2008
COC123-250245-
/O.CON.KBOU.SV.W.0103.000000T0000Z-080725T0245Z/
WELD CO-
825 PM MDT THU JUL 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTH CENTRAL WELD COUNTY...
AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILTON RESERVOIR...OR
13 MILES SOUTH OF GREELEY...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILTON RESERVOIR.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4031 10453 4024 10450 4015 10479 4021 10482
4022 10481 4023 10483 4032 10455
TIME...MOT...LOC 0225Z 326DEG 24KT 4022 10463
$$
RPK000
WWUS55 KBOU 250244
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT THU JUL 24 2008
COC123-250254-
/O.EXP.KBOU.SV.W.0103.000000T0000Z-080725T0245Z/
WELD CO-
844 PM MDT THU JUL 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD COUNTY WILL
EXPIRE AT 845 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
LAT...LON 4031 10453 4024 10450 4015 10479 4021 10482
4022 10481 4023 10483 4032 10455
TIME...MOT...LOC 0244Z 326DEG 24KT 4011 10454
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 24, 3:30 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT THU JUL 24 2008 .SHORT TERM...UPPER LEVEL HIGH PRESSURE RIDGE OVER COLORADO WITH A STRONGLY CAPPED MID-TROP PRETTY MUCH SUPPRESSING STORM DVLPMNT ON THE PLAINS UNTIL ABOUT AN HOUR OR SO AGO. HOWEVER SINCE 20Z A FEW LOW-TOP STORMS HAVE MANAGED TO FORM ALONG A DEWPT DISCONTINUITY AXIS ALIGNED SW-NE ACROSS NRN BOULDER-NERN WELD COUNTIES. OTHER STORMS HAVE ALSO POPPED OVER PARK COUNTY AND THE SRN FRONT RANGE FOOTHILLS. CORE REFLECTIVITIES FM THE KFTG RADAR HAVE NOT BEEN ALL THAT HIGH YET. HOWEVER WITH RUC BASED SFC CAPE VALUES CURRENTLY UP AROUND 1800 J/KG IN WELD COUNTY AND UP AGAINST THE NRN FOOTHILLS...WOULD EXPECT TO SE FURTHER DEVELOPMENT IN THESE AREAS IN THE NEXT COUPLE OF HOURS. MAY ALSO SEE NEW STORM DEVELOPMENT UP ALONG THE COLORADO/ WYOMING BORDER THIS EVENING WITH PASSAGE OF A WEAK THERMAL/ INSTABILITY TROF PASSING OVER THE AREA. AT THIS TIME MAIN THREAT FM THESE SLOW MOVING STORMS ACCORDING TO INVERTED-V FCST SOUNDINGS WILL BE STRONG/ DAMAGING DOWNBURST WINDS AND BRIEF MODERATE/HEAVY RAINFALL. RAIN AMOUNTS LOCALLY UP A HALF INCH ARE POSSIBLE WITH PRECIPITABLE WATER VALUES UP AROUND INCH. HAVE SEEN A SLIGHT INCREASE IN PW VALUES IN THE PAST FEW HOURS AS THE SUBTROPICAL MOISTURE PLUME BEGINS ITS SLOW NWRN SHIFT ACROSS THE STATE. LATER TONIGHT...STRONG CONVECTION UP ACROSS NEBRASKA MAY SEND A FAIR AMT OF LOW-LEVEL MOISTURE BACK INTO THE NERN COUNTIES TOWARDS MORNING. LATEST RUC SHOWS THIS OCCURRING. NAM AND GFS ALSO SHOW PW VALUES/HUMIDITIES INCREASING ON FRIDAY AS THE SUBTROPICAL MOISTURE PLUME ALIGNS SW-NE ACROSS THE CWFA IN THE AFTERNOON. AT THIS TIME... SUSPECT CONVECTION ON THE PLAINS WILL HOLD OFF UNTIL ERLY/ MID-AFTERNOON. WHEREAS COULD SEE AN EARLY START TO STORM GROWTH IN MTN AND HIGH VALLEY AREAS SOUTH OF I-70. SHOULD CLOUD COVER DVLP EARLIER THAN EXPECTED MAY NOT SEE TEMPERATURES CLIMB ABOVE THE 90 DEG MARK ON THE PLAINS. HOWEVER...STRONG HEATING DURING THE MORNING/ EARLY AFTERNOON SHOULD STILL SEND THE MERCURY INTO THE LOWER 90S AT MOST PLAINS LOCALES. AFTER 21Z...THE THREAT FOR LOCALLY HEAVY RAINFALL FM SLOW MOVING STORMS WILL INCREASE...ESPLY OVER AND NEAR THE HIGHER ELEVATIONS. SHOULD SEE SCATTERED STORM COVERAGE BY LATE AFTERNOON ACROSS THE ENTIRE CWFA. .LONG TERM...ONLY SUBTLE DIFFERENCES BETWEEN THE MODELS...AND MODULATION OF CONVECTION IN A WARM AND FAIRLY MOIST ENVIRONMENT WILL BE HARD TO FORECAST MUCH IN ADVANCE. IN THE BIG PICTURE...UPPER RIDGE OVER US DEVELOPS A WEAKNESS TO OUR SOUTH OR SOUTHWEST BY MONDAY...ALLOWING SOME MOISTURE TO SEEP NORTHWARD...THEN THE RIDGE WILL REBUILD WHICH SHOULD SHUT OFF THE DEEP MOISTURE. LOW LEVEL FEATURES RATHER BENIGN BUT WILL PROBABLY DETERMINE WHICH DAYS WILL BE THE MOST ACTIVE. MODELS STILL SHOWING CONVECTIVE BLOBS ALONG THE EAST SLOPES FRIDAY EVENING AND SATURDAY EVENING...BUT PLACEMENT IS NOT CONSISTENT. THE LOW LEVEL MOISTURE SEEMS TO BE MAXIMIZED FRIDAY EVENING...THOUGH THERE COULD BE SOME HELP FROM A WEAK FRONT ON SATURDAY EVENING. THIS LOOKS TO BE IN AN ENVIRONMENT WHICH IS WARMING AND DRYING ALOFT HOWEVER. OVERALL SOME THREAT FOR LOCALIZED SIGNIFICANT RAIN BUT NOT LOOKING LIKE A WIDESPREAD EVENT AS SUBSTANTIAL FORCING IS ABSENT AND ENVIRONMENT IS MARGINAL. SUNDAY LOOKS LIKE A TRANSITION DAY IN A SLIGHTLY DRIER ENVIRONMENT OVER THE PLAINS...BUT MOISTURE MAY BE CREEPING IN FROM THE SOUTHWEST AS THE DAY GOES ON. MONDAY LOOKING LIKE AN UP DAY AGAIN WITH POSSIBLE INTERACTION OF INCREASED MOISTURE FROM THE SOUTHWEST AND THE TAIL END OF A NORTHERN PLAINS SHORTWAVE...OF COURSE THE TIMING OF THIS COULD BE OFF BY A DAY AT THAT RANGE. ANALOG PRECIPITATION PROBABILITY MAPS FROM NOAA/ESRL/PSD WERE INTERESTING TODAY...GIVING PROBABILITIES OF .10 INCH OF RAINFALL FROM 20 TO 50 PERCENT EACH DAY SAT THROUGH MONDAY...THEN BACK TO A CLIMATOLOGICAL 10-20 PERCENT FROM TUESDAY ON. EACH DAY HAD A BULLSEYE OF 50 PERCENT OVER DOUGLAS AND JEFFERSON COUNTIES. SO WHILE THE DETAILS ARE EPHEMERAL...THE ENVIRONMENT SEEMS TO JUSTIFY SOME INCREASE TO ABOVE CLIMATOLOGICAL POPS...ESPECIALLY FOR THE EVENING HOURS. AS FOR OUR STREAK OF 90 DEGREE READINGS...LITTLE CHANGE TO THE ENVIRONMENT BEYOND THE CONVECTIVE UPS AND DOWNS. SATURDAY AND SUNDAY SHOULD HAVE ENOUGH SUN TO GET INTO THE 90S EVEN IF IT DOES CLOUD UP LATE...MONDAY AND TUESDAY COULD BE A LITTLE COOLER DUE TO THE INCREASED MOISTURE. && .AVIATION...ISOLATED THUNDERSTORMS CAPABLE OF STRONG DOWNBURST WINDS MAY PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS AT DENVER AREA AIRPORTS THRU MID-EVENING. PASSING HIGH BASED STORMS MAY ALSO PRODUCE A BRIEF LIGHT TO MODERATE RAIN SHOWER. CLEARING SKIES ARE EXPECTED AFTER 03Z THIS EVENING. THE CHANCE FOR THUNDERSTORMS WILL INCREASE ON FRIDAY WITH THE BEST CHANCE FOR T-STORMS AFTER 21Z/FRIDAY. .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/GIMMESTAD
Hazardous weather outlook, Jul 24, 11:24 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1124 AM MDT THU JUL 24 2008 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND ADJOINING MOUNTAIN AREAS AFTER 1 PM TODAY. STORMS OVER HIGHER ELEVATIONS GENERALLY SOUTH OF INTERSTATE 70 SHOULD BECOME SCATTERED IN COVERAGE AFTER 2 PM. BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE SLOW MOVING RELATIVELY WEAK STORMS. OVER THE HIGH MOUNTAIN VALLEYS...LOWER FOOTHILLS AND ADJACENT HIGH PLAINS...ISOLATED THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AROUND 3 PM TODAY. THESE HIGH BASED STORMS WILL BE CAPABLE OF DAMAGING OUTFLOW WINDS TO 50 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND POSSIBLY A BRIEF HEAVY RAIN SHOWERS. FARTHER OUT ACROSS THE PLAINS... THE CHANCE FOR THUNDERSTORMS WILL BE LOWER AND PROBABLY NOT UNTIL EARLY THIS EVENING. THUNDERSTORMS SHOULD DISSIPATE IN MOST AREAS BY 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS IN THE AFTERNOONS...WHILE ON THE PLAINS THE THUNDERSTORMS WILL OCCUR LATER IN THE AFTERNOONS AND CONTINUE INTO THE EVENINGS. WEAK WIND FLOW ALOFT ALONG WITH INCREASING MOISTURE LEVELS WILL MAKE IT POSSIBLE FOR SOME OF THE SHOWERS TO PRODUCE LOCALLY HEAVY RAINFALL. FRIDAY AFTERNOON AND EVENING WILL BE THE FIRST OPPORTUNITY FOR SLOW-MOVING...HEAVY RAIN PRODUCING STORMS TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:05 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 40 min |
| Jul 24, 7:58 PM MDT | Areal Flood Advisory | BOU | Lincoln | 92 min |
| Jul 25, 2:12 PM MDT | Areal Flood Advisory | BOU | Jefferson | 93 min |
| Jul 25, 5:14 PM MDT | Areal Flood Advisory | BOU | Morgan | 91 min |
| Jul 25, 5:55 PM MDT | Areal Flood Advisory | BOU | Morgan | 95 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.